Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

April 9, 20145 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 9, 2014, 8:11 PM CDT for 5 counties in Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2014, 8:11 PM CDT (01:11 UTC)
Expired
Apr 9, 2014, 9:15 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WWUS83 KMPX 100111
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT WED APR 9 2014

MNZ041>043-048-049-100215-
DOUGLAS-MORRISON-POPE-STEARNS-TODD-
811 PM CDT WED APR 9 2014

...SHOWERS AND ISOLATED THUNDERSTORMS MOVING INTO DOUGLAS... 
MORRISON...POPE...STEARNS AND TODD COUNTIES THROUGH 915 PM CDT...

AT 804 PM CDT...SHOWERS AND ISOLATED THUNDERSTORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 5 MILES EAST OF STAPLES AIRPORT TO 13 
MILES NORTHWEST OF LONG PRAIRIE TO 3 MILES NORTH OF GLACIAL LAKES 
STATE PARK. THE SHOWERS AND STORMS WERE MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. A 50 MPH GUST 
WAS MEASURED ON I-94 NEAR ALEXANDRIA AROUND 8 PM.

* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  GLENWOOD.
  GILCHRIST.
  GROVE LAKE.
  LONG PRAIRIE AIRPORT.
  SAUK CENTRE AIRPORT.
  GREY EAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4631 9455 4634 9443 4629 9433 4623 9438
      4616 9436 4616 9397 4582 9430 4582 9435
      4580 9432 4542 9469 4542 9572 4612 9567
      4611 9516 4637 9515 4638 9475
TIME...MOT...LOC 0109Z 269DEG 43KT 4640 9461 4614 9493
          4558 9544

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 9, 7:07 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 9, 7:07 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT WED APR 9 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 332 PM CDT WED APR 9 2014

NOTE...AN UPDATED FIRE WEATHER DISCUSSION FOR THURSDAY CAN BE
FOUND BELOW.

PRIMARY SHORT TERM FORECAST CONCERN IS TIMING AND COVERAGE OF
PRECIPITATION FOR TONIGHT AS THE COLD FRONT PASSES. 09.12Z MODELS
DID NOT CHANGE TOO MUCH...BUT DID FEATURE SLIGHTLY FASTER TIMING
FOR TONIGHT. GENERALLY LOOKS LIKE SHOWERS WILL START MOVING INTO
THE NORTHWEST /KAXN AREA/ AROUND 00Z...AND MARCHING ACROSS THE
AREA DURING THE EVENING AND OVERNIGHT HOURS. HAVE CONTINUED TO
FEATURE THE HIGHEST /LIKELY/ POPS ALONG/NORTH OF THE INTERSTATE 94
CORRIDOR...WHERE SATURATION IS RICHER. REGARDLESS...MOST AREAS
WILL ONLY SEE AROUND/UNDER FIVE HUNDREDTHS OF AN INCH.

BY DAYBREAK THURSDAY...MOST OF THE SHOWERS SHOULD HAVE CLEARED THE
EASTERN REACHES OF THE FORECAST AREA...WITH CLOUDS CLEARING AND
BRISK NORTHWEST WINDS BECOMING GUSTY. TEMPERATURES WILL BE
COOLER...BUT ACTUALLY STILL SLIGHTLY ABOVE NORMAL. HIGHS SHOULD
RANGE FROM THE MID 50S /WI AND NC MN/ TO AROUND 60 /SW MN/.
RELATIVE HUMIDITY TAKES A TUMBLE AGAIN BY THE AFTERNOON...SO FIRE
WX WILL AGAIN BE A CONCERN ACROSS PARTS OF THE WEST AND SOUTH /SEE
FIRE WEATHER SECTION BELOW/.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 332 PM CDT WED APR 9 2014

CONFIDENCE LEVEL FOR MUCH COOLER CONDS NEXT WEEK REMAINS HIGH AS THE
UPPER AIR PATTERN SHIFTS TO A MORE NW DIRECTION...LEADING TO COOLER
CANADIAN AIR MASS INTRUSIONS. IN ADDITION TO THE COOLER TEMPS...EVEN
SOME LIGHT SNOW...MIXED WITH RAIN SHOWERS WILL BE POSSIBLE AS THE
ATMOSPHERIC THERMAL PROFILES ACROSS THE UPPER MIDWEST REMAINS
CONDUCIVE FOR BOTH RAIN/SNOW DEPENDING UPON THE SFC TEMPS.

A QUICK MOVING SHRTWV WILL BRUSH THE UPPER MIDWEST LATE THURSDAY
NIGHT...AND INTO FRIDAY. ALTHOUGH MOISTURE DEPTH REMAINS
QUESTIONABLE...A STRONG LOW LEVEL JET AND SOME UPPER ENERGY WILL
PROVIDE FOR SOME LIFT TO GENERATE A FEW HUNDREDTHS OF AN INCH OF
QPF. ALTHOUGH THE EC HAS A BROAD AREA OF QPF FOR THURSDAY
NIGHT/FRIDAY MORNING...BOTH THE GEM/GFS HAS A SMALL AREA OF
CONCENTRATED QPF ASSOCIATED WITH THE NOSE OF THE LOW LEVEL JET.
THEREFORE...THERE IS ENOUGH CONFIDENCE TO KEEP HIGH CHC POPS ALONG
THE NORTHERN PART OF MPX CWA.

A MORE VIGOROUS SYSTEM AND STRONGER COLD FRONT WILL AFFECT THE UPPER
MIDWEST LATE FRIDAY NIGHT...AND INTO SATURDAY AFTN. THERE REMAINS
ENOUGH CONFIDENCE FOR HIGH CHC OR LIKELY POPS FOR MOST AREAS DURING
THE 06Z TO 18Z SATURDAY TIME FRAME. THE ONLY DIFFERENCES IN THE
MODELS IS THE ASSOCIATED JET AND HOW BOTH THE SOUTHERN/NORTHERN
STREAMS COMBINE AS THE COLD FRONT MOVES ACROSS THE UPPER MIDWEST.
ANOTHER FACTOR IN FRIDAY NIGHTS/SATURDAY SYSTEM IS PWATS INCREASE TO
ARND 0.80 TO 1.00" WHICH IS WELL ABV NORMAL FOR THIS TIME OF YEAR.
THE MAIN DIFFERENCES IN THE QPF AMTS/HIGHER MODEL POPS ARE
ASSOCIATED WITH THE NOSE OF THE LOW LEVEL JET AND SFC CONVERGENCE
ALONG THE FRONT. LATER SHIFTS WILL NEED TO MONITOR HOW THESE
PARAMETERS CHG AND WHETHER THERE IS A HIGHER PROBABILITY OF LIFT AND
ASSOCIATED QPF AMTS.

AS DISCUSSED PREVIOUSLY...NEXT WEEK REMAINS BLW NORMAL BUT THERE IS
NO BIG SIGNAL OF ANY SIGNIFICANT WEATHER SYSTEM. THE SPLIT FLOW
REGIME WILL PLAY HAVOC ON SFC BOUNDARY LOCATIONS AND WHETHER ENOUGH
MOISTURE IS AVAILABLE TO GENERATE QPF.

&&

.FIRE WEATHER...
ISSUED AT 332 PM CDT WED APR 9 2014

YET ANOTHER DAY WITH CRITICAL FIRE WX IS EXPECTED THURSDAY FROM
WEST INTO SOUTH CENTRAL MN. WHILE TEMPERATURES WILL NOT BE QUITE
AS WARM AS WEDNESDAY...POST-FRONTAL DRIER AIR WITH DEWPOINTS IN
THE MID 20S WILL YIELD RELATIVE HUMIDITY VALUES DIPPING TO 25
PERCENT DURING THE AFTERNOON. NORTHWEST WINDS WILL BE STOUT AS
WELL...SUSTAINED AT SPEEDS OF 20 MPH WITH GUSTS TO AROUND OR
SLIGHTLY ABOVE 30 MPH.

&&

.HYDROLOGY...
ISSUED AT 332 PM CDT WED APR 9 2014

SNOWMELT CONTINUES TO CAUSE RISING RIVER LEVELS OVER MOST
OF THE MPX AREA...PARTICULARLY NORTH AND EAST. EVEN WITH MINOR QPF
OVER THE NEXT THREE DAYS...ALL RIVERS SHOULD REMAIN BELOW FS WITH
ONLY A COUPLE OVER ACTION STAGE. HOWEVER...IF ABOUT AN INCH OF QPF
ARRIVES AS FCST OVER THE CHIPPEWA WI BASIN OVER THE WEEKEND...WE
COULD SEE THE CHIPPEWA AT DURAND REACH MINOR FLOOD STAGE LATE MONDAY
OR TUESDAY. THE HWO HAS BEEN UPDATED TO INCLUDE THAT THREAT.
OTHERWISE...ICE JAMS ARE A CONCERN AS THE BREAKUP GETS GOING NORTH
AND EAST OF MSP...WITH POTENTIAL UNFORECAST RAPID RISES POSSIBLE
WHEN THEY FORM.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 646 PM CDT WED APR 9 2014

VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. A BAND OF SHOWERS
WILL PUSH THROUGH LATER THIS EVENING INTO THE OVERNIGHT HOURS
ALONG/BEHIND A COLD FRONT. CIGS AND VISIBILITIES ARE NOT EXPECTED
TO BE SIGNIFICANTLY IMPACTED. THERE MAY BE SOME GUSTY WINDS
ASSOCIATED WITH THE SHOWERS AND/OR COLD FRONTAL PASSAGE...AND
INCLUDED SUCH POTENTIAL IN THE AXN TAF. THE OTHER LOCATIONS MAY BE
STABLE ENOUGH TO MITIGATE THIS THREAT. WINDS WILL VEER NORTHWEST
BEHIND THE FRONT AND BEGIN TO GUST BETWEEN 25-30 KT AGAIN AFTER
14-16Z.

KMSP...WINDS WILL CONTINUE TO HOVER NEAR 210 FOR THE NEXT FEW
HOURS BEFORE THE COLD FROPA AROUND 04Z. SHOWERS SHOULD MOVE IN AT
THAT TIME AND PERSIST FOR A FEW HOURS AFTERWARD. WINDS WILL
INCREASE AGAIN AFTER 15Z.

/OUTLOOK FOR KMSP/
FRI...VFR. CHC SHRA. WINDS SW 5 KTS.
SAT...MAINLY VFR. CHC MVFR CIGS/SHRA. WINDS SE 10-15 KTS BCMG N
5-10 KT.
SUN...VFR. WINDS N 10-15 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...RED FLAG WARNING FROM NOON TO 7 PM CDT THURSDAY FOR MNZ054>056-
     064-065-073>075-082-083-091-092.

WI...NONE.
&&

SHORT TERM...LS
LONG TERM...JLT
FIRE WEATHER...LS
HYDROLOGY...CCS
AVIATION...BORGHOFF
Hazardous weather outlook, Apr 9, 6:15 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CDT WED APR 9 2014

MNZ054>056-064-065-073-074-082-083-091-092-102315-
LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-RENVILLE-REDWOOD-
BROWN-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
615 PM CDT WED APR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN THURSDAY
AFTERNOON ACROSS PARTS OF WEST CENTRAL...SOUTHWEST...AND SOUTH
CENTRAL MINNESOTA AS HUMIDITIES FALL TO 25 PERCENT ON NORTHWEST
WINDS THAT WILL BE GUSTING TO AROUND 35 MPH.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA SATURDAY AND
SATURDAY NIGHT. THE SEVERE WEATHER POTENTIAL IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>053-057>063-066>070-075>078-084-085-093-WIZ014>016-
023>028-102315-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
NICOLLET-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
615 PM CDT WED APR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA SATURDAY AND
SATURDAY NIGHT. THE SEVERE WEATHER POTENTIAL IS LOW.

MELTING SNOW WILL CONTINUE TO CAUSE RISING RIVER LEVELS OVER EASTERN
MINNESOTA AND WESTERN WISCONSIN...ALTHOUGH MOST WILL REMAIN BELOW
FLOOD STAGE THROUGH TUESDAY. ONE EXCEPTION MAY BE THE CHIPPEWA
RIVER AT DURAND WISCONSIN. IF AN INCH OR SO OF RAIN FALLS OVER THE
WEEKEND IN THIS BASIN...THIS RIVER WOULD RISE TO MINOR FLOOD STAGE
BY LATE MONDAY OR TUESDAY. ICE JAMS ARE ALSO POSSIBLE ON THE UPPER
MISSISSIPPI AND RIVERS EAST OF THE MISSISSIPPI...WHICH CAN CAUSE
RAPID RISES AT ANY TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

In the hours before

Special weather statement, Apr 9, 8:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT WED APR 9 2014

MNZ041>043-048-049-100215-
DOUGLAS-MORRISON-POPE-STEARNS-TODD-
811 PM CDT WED APR 9 2014

...SHOWERS AND ISOLATED THUNDERSTORMS MOVING INTO DOUGLAS...
MORRISON...POPE...STEARNS AND TODD COUNTIES THROUGH 915 PM CDT...

AT 804 PM CDT...SHOWERS AND ISOLATED THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES EAST OF STAPLES AIRPORT TO 13
MILES NORTHWEST OF LONG PRAIRIE TO 3 MILES NORTH OF GLACIAL LAKES
STATE PARK. THE SHOWERS AND STORMS WERE MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. A 50 MPH GUST
WAS MEASURED ON I-94 NEAR ALEXANDRIA AROUND 8 PM.

* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  GLENWOOD.
  GILCHRIST.
  GROVE LAKE.
  LONG PRAIRIE AIRPORT.
  SAUK CENTRE AIRPORT.
  GREY EAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4631 9455 4634 9443 4629 9433 4623 9438
      4616 9436 4616 9397 4582 9430 4582 9435
      4580 9432 4542 9469 4542 9572 4612 9567
      4611 9516 4637 9515 4638 9475
TIME...MOT...LOC 0109Z 269DEG 43KT 4640 9461 4614 9493
          4558 9544

BORGHOFF

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.